Clozapine is an atypical antipsychotic used most frequently in the management of treatment-resistant schizophrenia, where severely unwell patients have failed to respond to standard antipsychotic therapy. Clozapine is associated with a number of risks, such as agranulocytosis and long-term cardiometabolic morbidity. Reported less frequently is the risk of severe cardiac complications. The case reported here provides an important example of chronic clozapine toxicity leading to pericarditis. This case also describes a difficult ethical dilemma, where the physical risk to a patient with a diagnosis of schizophrenia must be balanced with the potentially adverse psychiatric risk that would follow, if the patient were to be weaned off this effective antipsychotic therapy. It is frequently reported that clozapine is stopped due to its toxicity. In this case however, the mental health and functional benefit of continuing with clozapine was deemed to outweigh the physical risk of progression of the pericarditis.
- psychiatry (drugs and medicines)
- pericardial disease
Statistics from Altmetric.com
Contributors The manuscript was written by HKJ. The final version was edited and approved by AB (Consultant Psychiatrist overseeing the patient’s care).
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.